Hail, Winnebago
- When
- May 14, 12:36 PM CST
- Where
- Winnebago County, 1 mi N of Thompson
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- UNKNOWN
- Coordinates
- 43.383, -93.783
A rather strong upper level low pressure moved southeast across Iowa during the day on the 14th. A cold pool aloft was associated with the upper low, creating an unstable environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A rather strong upper level low pressure moved southeast across Iowa during the day on the 14th. A cold pool aloft was associated with the upper low, creating an unstable environment. Moisture was limited, but there was enough moisture for thunderstorms to develop. The primary form of severe weather was in the form of hail as the freezing level was between 8500 and 9500 feet during peak heating. Most of the hail was in the penny to one inch diameter range. A few locations reported hail up to the size of golf balls. Most of the thunderstorms produced gusty winds, however in most cases the wind was not severe. Winds of 60 to 75 MPH were reported with one of the stronger storms in Wapello County. The winds caused damage to a barn north of the Ottumwa area. Numerous reports of cold air funnel clouds were received. None touched the ground however.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 14, 2:07 AM CST, 10 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 307 AM CDT WED MAY 14 2003 FORECAST WL FOCUS ON PCPN CHANCES THRU NEXT 24 HOURS AS UPPER LOW DROPS INTO IA. CURRENTLY...UPPER LOW NEAR ND/SD BORDER WITH AN ARCHING BAND OF PCPN ACROSS THE MIDWEST. THIS BAND HAS PROGRESSED EAST OF THE CWA IN THE PAST HOUR WITH PARTIAL CLEARING FARTHER WEST IN AN AREA OF SUBSIDENCE AND DRYING. MODELS INDICATE THAT THE UPPER LOW WL GRADUALLY MOVE SOUTHEAST THROUGH THE DAY WITH INCREASING LAPSE RATES ACRS THE STATE. THIS WL ALSO BE AIDED EARLY ON WITH SOME SUNSHINE HELPING TO WARM THE BOUNDARY LAYER. SHWALTR AND LI/S BOTH DIVE BELOW ZERO BY MIDDAY WITH CAPES FROM 500 TO 1500 ACRS MUCH OF THE CWA. SHOULD SEE SHRA/TSRA DEVELOP AROUND MIDDAY AND SPREAD ESE THROUGH THE CWA. WITH COLD POOL APPROACHING AND THE LOWERING OF WBZ...THE THREAT FOR HAIL WL BE INCREASING AND WL HIT HARD IN HWO AND MAY MENTION IN ZONES. COULD SEE SOME FUNNELS AS WELL IN RAPIDLY DEVELOPING CU THIS AFTERNOON... HOWEVER HIGH LCL/LFCS SHOULD KEEP MUCH FROM NEARING THE GROUND. AS HEATING DIMINISHES THIS EVENING...TSRA WL WEAKEN INTO SHRA BEFORE ENDING DURING THE OVERNIGHT. BOUNDARY LAYER SHEAR AXIS REMAINS THROUGH THE CWA INTO THURSDAY WITH MOIST CONDITIONS PREVAILING TO THE EAST OF THIS FEATURE AND WL BE MORE PESSIMISTIC WITH CLEARING DURING THE DAY. REMAINDER OF THE FORECAST IS PROBLEMATIC WITH SYSTEM GRAZING THE SOUTH ON FRIDAY INTO EARLY SATURDAY. WL CONTINUE WITH DRY FORECAST AS WEAK RIDGING ACRS THE STATE TO KEEP PCPN OUT OF MOST OF THE CWA...HOWEVER A SHRA MAY PASS THROUGH THE FAR SOUTH. MODELS ALL OVER THE PLACE ON TIMING OF SUBSEQUENT SYSTEM RANGING FROM FAST CANADIAN TO POKEY GFS. AM GENERALLY AGAINST CHANGING A WHOLE LOT WITH LARGE DISPARITY BETWEEN MODELS UNTIL SOMETHING A LITTLE MORE CONSISTENT DEVELOPS. .DSM...NONE COGIL
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-16000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1253 PM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL SYSTEM OVER THE DAKOTAS DRIFTING SOUTHEAST...COMBINED WITH DAYTIME HEATING WILL INSTIGATE THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE LIKELY FROM WEST CENTRAL AND NORTH CENTRAL IOWA...THEN SPREADING SOUTHEAST INTO THE EVENING. THE MAIN THREAT WILL BE HAIL AND ISOLATED STRONG WIND GUSTS. IN ADDITION...A FEW SHORT-LIVED FUNNEL CLOUDS MAY BE OBSERVED UNDERNEATH DEVELOPING CUMULUS CLOUDS. THE STORMS WILL WEAKEN THROUGH THE EVENING AS DAYTIME HEATING SUBSIDES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE FORECAST FOR NEXT TUESDAY AS A FRONTAL SYSTEM APPROACHES IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL IOWA THIS AFTERNOON. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MYERS
The Minneapolis radar (KMPX), 164 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
17 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352390, 5352391, 5352392, 5352393, 5352394, 5352395, 5352396, 5352397, 5352398, 5352399, 5352400, 5352401, 5352744, 5352745, 5352746, 5352747, 5352748, 5352749.